The Annals of Probability

p-variation of strong Markov processes

Martynas Manstavičius

Full-text: Open access


Let ξt, t[0,T], be a strong Markov process with values in a complete separable metric space (X,ρ) and with transition probability function Ps,t(x,dy), 0stT, xX. For any h[0,T] and a>0, consider the function


It is shown that a certain growth condition on α(h,a), as a0 and h stays fixed, implies the almost sure boundedness of the p-variation of ξt, where p depends on the rate of growth.

Article information

Ann. Probab., Volume 32, Number 3 (2004), 2053-2066.

First available in Project Euclid: 14 July 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J25: Continuous-time Markov processes on general state spaces
Secondary: 60G17: Sample path properties 60J35: Transition functions, generators and resolvents [See also 47D03, 47D07] 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60]

Strong Markov process Markov time p-variation transition probabilities


Manstavičius, Martynas. p -variation of strong Markov processes. Ann. Probab. 32 (2004), no. 3, 2053--2066. doi:10.1214/009117904000000423.

Export citation


  • Blumenthal, R. M. (1957). An extended Markov property. Trans. Amer. Math. Soc. 82 52--72.
  • Blumenthal, R. M. and Getoor, R. K. (1960). Some theorems on stable processes. Trans. Amer. Math. Soc. 95 263--273.
  • Bretagnolle, J. (1972). $p$-variation de fonctions aléatoires. Séminaire de Probabilités VI. Lecture Notes in Math. 258 51--71. Springer, Berlin.
  • Davis, P. J. (1970). Gamma function and related functions. In Handbook of Mathematical Functions (M. Abramowitz and I. A. Stegun, eds.) 253--293. Dover, New York.
  • Dudley, R. M. (1992). Fréchet differentiability, $p$-variation and uniform Donsker classes. Ann. Probab. 20 1968--1982.
  • Dudley, R. M. (2002). Real Analysis and Probability, 2nd ed. Cambridge Univ. Press.
  • Dudley, R. M. and Norvaiša, R. (1998). An introduction to $p$-variation and Young integrals. Maphysto Lecture Notes 1. Available at index.html#LN.
  • Dudley, R. M. and Norvaiša, R. (1999). Differentiability of Six Operators on Nonsmooth Functions and $p$-Variation. Lecture Notes in Math. 1703. Springer, Berlin.
  • Dynkin, E. B. (1952). Criteria of continuity and absence of discontinuity of the second kind for trajectories of a Markov process. Izv. Akad. Nauk SSSR Ser. Mat. 16 563--572.
  • Feller, W. (1971). An Introduction to Probability Theory and its Applications II, 2nd ed. Wiley, New York.
  • Fristedt, B. and Taylor, S. J. (1973). Strong variation for the sample functions of a stable process. Duke Math. J. 40 259--278.
  • Gikhman, I. I. and Skorohod, A. V. (1974). The Theory of Stochastic Processes 1. Springer, Berlin.
  • Jacob, N. and Schilling, R. L. (2001). Lévy-type processes and pseudo-differential operators. In Lévy Processes: Theory and Applications (O. Barndorff-Nielsen, T. Mikosch and S. Resnick, eds.) 139--167. Birkhäuser, Boston.
  • Jain, N. C. and Monrad, D. (1983). Gaussian measures in $B\sbp$. Ann. Probab. 11 46--57.
  • Kinney, J. R. (1953). Continuity properties of sample functions of Markov processes. Trans. Amer. Math. Soc. 74 280--302.
  • Lévy, P. (1940). Le mouvement Brownien plan. Amer. J. Math. 62 487--550.
  • Lyons, T. J. (1998). Differential equations driven by rough signals. Rev. Mat. Iberoamericana 14 215--310.
  • Mikosch, T. and Norvaiša, R. (2000). Stochastic integral equations without probability. Bernoulli 6 401--434.
  • Monroe, I. (1978). Processes that can be embedded in Brownian motion. Ann. Probab. 6 42--56.
  • Sato, K. (2000). Lévy Processes and Infinitely Divisible Distributions. Cambridge Univ. Press.
  • Taylor, S. J. (1972). Exact asymptotic estimates of Brownian path variation. Duke Math. J. 39 219--241.